Bradycardic STEMI

Published

Had a pt like last night and the MD who just came off residency was very passive in the treatment to the point where the pts HR went from 50 to 40 to 30 and then into vfib. It was a complete disaster. We ended up treating the VFIB per acls protocol. But i think the pt would have had a better outcome had he not stalled for almost 10 minutes.

Now I ask you ER or experienced nurses, the pt's BP was 40/26 and HR 46, symptomatic and ekg confirmed a RV MI , how should this situation have been handled? Fluids? dopamine? atropine? levophed? These seem to the be the hardest MI's to treat

Specializes in Critical care.

A moderate fluid bolus followed by dobutamine gtt and transvenous pacing while waiting on cath lab. Avoid larger fluid challenges, as a hyperdilated RV will cause septal "bowing" or ballooning into LV, reducing overall cardiac output. Never seen this in ED, but iNO2 (inhaled nitric oxide) can really help lower PVR and reduce RV overload.

CNAtoMD

21 Posts

Symptomatic bradycardia has no role for nitrous. This patient is sick and sick as hell and likely to die no matter what you do. First step is pacing them while someone draws up atropine. The next person is hanging fluids and I am putting the PCA on hold to start compressions if needed while another RN is pulling dobutamine from the pyxis. Do not do anything to reduce their preload (i.e. nitro is a clean kill). The cardiologist needs to get here ASAP. Pressors, pacing, and fluids get them out of the ED. The ICU team can deal with the code in the cath lab after that.

Specializes in Emergency Department. Has 8 years experience.

In the field or in the ED, I would expect that a symptomatic brady patient would be treated with pacing, fluid, and pressors. I probably would forego atropine unless I had it on hand faster than I could get a pacer going. The reason is actually quite simple. Atropine may or may not work or may work transiently. As long as the pads are placed correctly, a pacer is more likely to get electromechanical capture and maintain that for quite a bit longer than atropine will. The other reason that I would go for a pacer instead of atropine is that I can also vary the rate. While a protocol may state that we're to set the pacer at a rate of 80/min, if a rate of 60/min gets good output, I'd be quite happy with it because I'm not flogging a failing heart to maintain a faster rate.

The next thing I want is that patient out of my ED. Fast. That's one sick patient and I doubt the typical ED has the capability to definitively care for a patient like this.

KatieMI, BSN, MSN, RN

1 Article; 2,674 Posts

Specializes in ICU, LTACH, Internal Medicine. Has 10 years experience.

1. External pacer.

2. Fluids and pressors (dobutamine)

3. if really, really going south.... code, ACLS brady protocol. Although I doubt atropine would work - there got to be conduction system in heart for it to work with, and with good ol' right STEMI conduction is out of the game. So, again, external pacer till internal one can be dropped in.

Wuzzie

4,896 Posts

These are always great posts. For those of you doing such a great job in this scenario why don't one of you explain to the OP why Dobutamine instead of Dopamine, how it's dosed and any other pertinent information. Yes, I know it can be googled but discussion is so much more fun and the info tends to stick with the participants. Any newbies have questions? This is the time to ask!

Specializes in CEN, CCRN. Has 8 years experience.
These are always great posts. For those of you doing such a great job in this scenario why don't one of you explain to the OP why Dobutamine instead of Dopamine, how it's dosed and any other pertinent information. Yes, I know it can be googled but discussion is so much more fun and the info tends to stick with the participants. Any newbies have questions? This is the time to ask!

thank you guys so much. So pretty much external pacing, some fluids to increase preload and pressures and dobutamine if need be to increase contractilty until PCI

TheCommuter, BSN, RN

226 Articles; 27,608 Posts

Specializes in Case mgmt., rehab, (CRRN), LTC & psych. Has 17 years experience.
Now I ask you ER or experienced nurses, the pt's BP was 40/26 and HR 46, symptomatic and ekg confirmed a RV MI , how should this situation have been handled?
Moved to the Emergency Nursing forum to elicit feedback from knowledgeable ER nurses.
Specializes in CEN, CCRN. Has 8 years experience.

I thought about atropine but that would of increased o2 demands in an already ischemic heart

Specializes in CEN, CCRN. Has 8 years experience.

Had this been a left ventricular MI, the pt would have had hypertension and tachyarythmias right? So the course of that treatment would have been NTG, ASA, morphine and beta blockers? No fluids in this case correct?

Please excuse my ignorance.. Only been an ER nurse for 3 months now -__-

Specializes in Critical care.
Symptomatic bradycardia has no role for nitrous. This patient is sick and sick as hell and likely to die no matter what you do. First step is pacing them while someone draws up atropine. The next person is hanging fluids and I am putting the PCA on hold to start compressions if needed while another RN is pulling dobutamine from the pyxis. Do not do anything to reduce their preload (i.e. nitro is a clean kill). The cardiologist needs to get here ASAP. Pressors, pacing, and fluids get them out of the ED. The ICU team can deal with the code in the cath lab after that.

In the setting of concomitant LV failure, along with inadequate response to temp pacing, then I agree. Otherwise, it has a place, but admittedly not as secondary or even tertiary therapy in a typical ED. It shouldn't have been a part of this particular scenario.

Specializes in Critical care.
Had this been a left ventricular MI, the pt would have had hypertension and tachyarythmias right? So the course of that treatment would have been NTG, ASA, morphine and beta blockers? No fluids in this case correct?

Please excuse my ignorance.. Only been an ER nurse for 3 months now -__-

Normotensive to hypertensive, yes. Per the law of averages, your patient more likely had more than just the RV infarcting, but the usual management you just correctly mentioned of the other culprit(s) would only contribute to his/her death.

The atropine doesn't come without baggage (much of which is exaggerated by clinicians), but "still ischemic' is more gooder than just plain dead. If the pacing pads don't help because the pt is part Wookey, freeking out from the pain, sweat-drenched, etc. and the transvenous pacer is 10 minutes away, Atropine given in aliquots can at least help get them out of the department.